How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1985
Experience:  Neurosurgeon - Brain, spine, and peripheral nerve surgery
206912
Type Your Neurology Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

I have a very complicated story. I am 31 years old, and have

Customer Question

I have a very complicated story. I am 31 years old, and have been on various substances over the years, nearly all of them prescribed by doctors but nevertheless equivalent to street narcotics. For example, morphine is like heroin, Ritalin like cocaine, and so on and so forth. One of the medications that caused significant problems for me long-term was something called a ketamine nasal spray, which we had compounded at compounding pharmacies in New York and elsewhere. It helped for both pain and mood. However, it negatively affected my memory, cognition, etc. dramatically. So after detoxification, I waited many months and after still being miserable, I decided to take the lesser of the two evils and go back, particularly on the methadone and the ketamine for my mood.
Now here is my big problem:
I have been prescribed this ketamine nasal spray since mid-2013, and over these last two years, have had a broad range of symptoms. Initially, I noticed my skin felt funny, then my muscles were stiff, etc. Blood tests showed that my testosterone and other LH/FSH hormones were low, and over the months, they got lower and lower. So I was put on Clomiphene, so increase the testosterone.
However, this summer, I started having major symptoms which I can only compare most closely to Myathenia Gravis or related auto-immune neuromuscular syndromes.
One major clue in all of this is that when I use the nasal spray, I feel one set of symptoms come upon me, and then when I smoke a cigarette or use a nicotine E-cigarette, immediately, and I mean immediately, I will have another distinct and severe onset of the aforementioned neuromuscular syndrome.
Therefore, we suspected that the ketamine did something to the acetylcholinergic system, and that nictine is affecting the muiscarinic receptor in some way. I'm not an expect, but I need to know what to do. I got a few pills of Mestinon, as well as Huperzine A and Choline, and interestingly, at first I feel things improving but then it seems as if whenever I would take either of these cholinergic treatments, my symptoms would get even worse that day!
So in summary, we know:
1. there is some "interplay" between the ketamine and nicotne regarding this syndrome
2. Apparently, it has to do with the acetylcholine, , m-receptor and related areas.
Do you have any ideas for me as to what to alleviate or try?
Submitted: 11 months ago.
Category: Neurology
Expert:  Dr. Phil, MD replied 11 months ago.

Do you have any other medical problems?

Customer: replied 11 months ago.
What I described is the main overall situation with me. I had vitamin D deficineicy, but I have been takiing multi vitamins and D3 5000 iu's, so that should be fine.So once again, the main situation that needs to be addressed most urgently and treated G-d willing is this "ketamine-induced acetylcholinergic-related auto-immune disease and/or neuro-muscular breakdown"Any thoughts?Thanks!
Expert:  Dr Chaithanya replied 11 months ago.

Hi,

I'm Dr Chaithanya, experienced General Physician attending you today,

Now please tell me about 2 things.

What are the neuromuscular symptoms you develop after ketamine nasal spray and what symptoms after smoking, are both same or different?

Have you done any autoimmune tests? Have you seen Rheumatologists? What did doctors say about it?